Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 328, NWS Omaha, NE

August 21, 2005Washington County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2005, 5:49 PM CDT for Washington County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2005, 5:49 PM CDT (22:49 UTC)
Expired
Aug 21, 2005, 6:23 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Washington County, NE

The radar

The Omaha radar (KOAX), 26 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:55 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 21, 3:55 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT SUN AUG 21 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES REMAIN THE NEAR TERM HANDLING OF A BACKDOOR
FRONT AS IT DRIFTS SE THROUGH THE AREA...AND THE TIMING OF ANOTHER
FRONT LATER NEXT WEEK.

MODELS HAVE DONE QUITE POORLY ON THE BACKDOOR FRONT...CONSISTENTLY
ATTEMPTING TO PUSH IT THROUGH THE AREA WITH COOLER AND DRIER WEATHER
TO FOLLOW.  THE FRONT CURRENTLY LIES FROM NORTHEAST CORNER OF
NEBRASKA TO SOMEWHERE SW OF DSM.  COMBO OF DAYTIME HEATING AND
CONVERGENCE AHEAD OF THE FRONT HAS RESULTED IN A BAND OF TSTMS.
THESE SHOULD MIGRATE TOWARD THE SW THEN WEAKEN LATER TONIGHT IN
ABSENCE OF LLJ.  THERE MAY BE ENOUGH MID LEVEL MOISTURE IN SRN
NEBRASKA TO KEEP SOME ACTIVINTY MOST OF THE NIGHT.  ON THE OTHER
HAND...IF THERE IS ENOUGH RADIATION THROUGH PARTLY CLOUDY SKIES THE
HIGH DEW POINTS MAY ALLOW PATCHY FOG TO DEVELOP AGAIN IN THE
SOUTHERN COUNTIES.

THERE IS A LOT OF UNCERTAINTY ABOUT HOW FAR AND FAST THE FRONT WILL
PUSH SW.  PRESSURES HAVE BEEN RISING OVER MN...AND THIS SHOULD BE
ENOUGH TO FORCE THE FRONT SOMEWHAT SW...ALTHOUGH LIKELY NOT AS FAR
AS THE MODELS GIVE IT CREDIT.  THUS...THERE MAY BE MORE
THUNDERSTORMS DEVELOPING IN THE SW COUNTIES LATER MON
AFTERNOON...BUT LOWER TEMPS THAN TODAY WILL INHIBIT CONVECTIVE
DEVELOPMENT SOMEWHAT.

AFTER A BRIEF PERIOD OF COOL DRY WEATHER THROUGH WED
MORNING...WEATHER LATER IN THE WEEK SHOULD BE CONTROLLED BY THE
SPEED OF THE NEXT APPROACHING FRONT.  MODELS ARE IN GOOD AGREEMENT
ON THE OVERALL SCENARIO OF A SHARP UPPER SYSTEM EJECTING OUT OF NRN
ROCKIES INTO ONTARIO...BUT HAVE MAJOR PROBLEMS WITH THE TIMING.
OPTED IN THE DIRECTION OF HPC IN SPEEDING THINGS UP A BIT.
HOWEVER...WITH THE LEVEL OF UNCERTAINTY...THERE WAS NO POINT IN
MAKING A LOT OF CHANGES.  DID INCREASE POPS A BIT FOR THE PERIOD ON
THURSDAY INTO THURSDAY NIGHT WHEN FRONT APPEARS MOST LIKELY TO BE
PASSING THROUGH.

NEXT WEEKEND WILL LIKELY START MILD AND DRY IN THE WAKE OF THE
FRONT...BUT HEIGHTS RISE IN ADVANCE OF NEXT UPPER TROUGH DIGGING INTO
THE PACIFIC NW.  AGAIN...WITH TIMING UNCERTAINTIES...LEFT FORECAST
DRY FOR NOW.  WHILE THERE IS SOME CHANCE OF WARM ADVECTION IN ADVANCE
OF THE NEXT SYSTEM...WARM ADVECTION SITUATIONS HAVE NOT BEEN VERY
PRODUCTIVE OF LATE - AND THE SAME COULD EVEN BE SAID OF SEVERAL
FRONTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 21, 5:00 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221157-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...
WITH A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY...AN
ISOLATED STORM NEAR SEVERE LIMITS WITH A THREAT OF LARGE HAIL IS
POSSIBLE THROUGH THE EVENING HOURS. THE AREA MOST LIKELY TO SEE THIS
ACTIVITY IS ALONG A LINE FROM NEAR ALBION TO COLUMBUS TO OMAHA IN
NEBRASKA...AND INTO THE GLENWOOD TO CLARINDA AREAS IN SOUTHWEST
IOWA. THE THUNDERSTORMS ARE DEVELOPING ALONG A VERY SLOW MOVING COLD
FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA.

THE THREAT OF ISOLATED THUNDERSTORMS WILL CONTINUE ON MONDAY AS THE
COLD FRONT CONTINUES TO SAG SOUTH THROUGH THE AREA. THE MAIN AREA ON
MONDAY WILL BE ALONG AND SOUTH OF A LINE FROM DAVID CITY TO
NEBRASKA CITY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY THROUGH FRIDAY AS
ANOTHER COLD FRONT BEGINS TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

BOUSTEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:51 PM CDTSevere Thunderstorm WarningOAXAntelope24 min
Aug 21, 6:21 PM CDTSevere Thunderstorm WarningOAXDouglas39 min
Aug 21, 6:50 PM CDTSevere Thunderstorm WarningOAXAntelope40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.